Illinois, 2015

Wildfire in Illinois, October 12 to 13, 2015

October 12 to 13, 2015 · NWS DVN · 1 event in 1 county or zone

Following dry weather of nearly one month, a period of rather widespread and above normal occurrence of agricultural wildfires corresponded to the period of Fall harvest. During the period from October 12 through 20th, a combination of very low humidity, strong winds, dry harvested and unharvested fields, and sunshine brought dangerous fire weather conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Following dry weather of nearly one month, a period of rather widespread and above normal occurrence of agricultural wildfires corresponded to the period of Fall harvest. During the period from October 12 through 20th, a combination of very low humidity, strong winds, dry harvested and unharvested fields, and sunshine brought dangerous fire weather conditions. These conditions allowed many fires to spread to hundreds of acres of farmland before being contained.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 12, 11:53 AM CST, 7 minutes earlier.

Area forecast discussion, Oct 12, 11:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1253 PM CDT MON OCT 12 2015

.UPDATE...
ISSUED AT 750 AM CDT MON OCT 12 2015

THIN BAND OF HIGH BASED SHOWERS ON RADAR APPROACHING MISSISSIPPI
RIVER AND MORE CONCENTRATED OVER SOUTHEAST IA WITHIN H7 FGEN
BAND. 12Z RAOB SHOWS CONSIDERABLE DRY AIR WITHIN SUB CLOUD LAYER
AND THUS MUCH OF THIS IS LIKELY EVAPORATING BEFORE REACHING GROUND
BUT SOME SPRINKLES LIKELY AND HAVE UPDATED TO ADD MENTION OVER THE
NEXT FEW HRS NEAR AND EAST OF THE RIVER.

&&

.SYNOPSIS...
ISSUED AT 332 AM CDT MON OCT 12 2015

COLD FRONT WAS MOVING THROUGH NORTHWEST CWA AT 2 AM. AHEAD OF THE
FRONT SOUTH/SOUTHWEST WINDS GUSTY AT TIMES WAS USHERING IN
VERY MILD CONDITIONS. JUST HOW MILD... TEMPS AT 2 AM WERE MAINLY
IN THE MID 60S WHICH WERE THE DAYTIME HIGHS IN MOST LOCATIONS ON
SATURDAY... AND AROUND THE NORMAL HIGH FOR THE DATE. LOW LEVEL
MOISTURE WAS POOLING IN THE UPPER 50S TO LOWER 60S AHEAD OF THE
FRONT... BUT THE MOISTURE DEPTH IS FAIRLY SHALLOW AND THUS NOT
MUCH FANFARE WITH FRONT ASIDE FROM SOME BANDS OF MID AND HIGHER
LEVEL CLOUDS. MSAS SHOWED A DEEP 983 MB LOW OVER WESTERN ONTARIO
WITH SECONDARY COLD FRONT AND SURGE OF COLD AIR EXTENDING THROUGH
THE NORTHERN PLAINS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 332 AM CDT MON OCT 12 2015

MAIN FOCUS IS WITH WINDS AND FIRE WEATHER CONCERNS. COLD FRONT
WILL CONTINUE TO PASS EARLY THIS AM EXITING THE FAR EAST CWA
AROUND OR SHORTLY AFTER DAYBREAK. WINDS THEN BACK A BIT TO
WEST/SOUTHWEST LATER THIS AM AHEAD OF SECONDARY COLD FRONT.
A COUPLE OF MODELS PAINTING SOME VERY LIGHT MAINLY TRACE QPF
AHEAD OF THIS FEATURE OVER THE EASTERN CWA... BUT BANKING ON
DRIER LOW LEVEL ADVECTION AND WEAK CONVERGENCE ON VEERED FLOW TO
MAINTAIN DRY FORECAST. MUCH COOLER AIR ADVECTING INTO THE REGION
BY MIDDAY THROUGH AFTERNOON WITH THIS FRONT ALONG WITH
STRENGTHENING PRESSURE GRADIENT AND DEEP MIXING WILL RESULT IN
BREEZY/WINDY CONDITIONS. BUFR FORECAST SOUNDINGS CONTINUE TO
SUPPORT WINDS OF 20 TO 30 MPH... WITH SOME GUSTS OF 35 TO 40 MPH
POSSIBLE WITH STRONGEST WINDS FAVORED ALONG/N OF I-80. CANT RULE
OUT A FEW SITES NORTH REACHING NEAR OR TOUCHING ADVISORY CRITERIA
ON WINDS... MAINLY FOR THE SUSTAINED WIND (AROUND 30 MPH) BUT
BELIEVE THIS WILL BE SPOTTY AND NOT CONSISTENT ENOUGH TO WARRANT
ADVISORY ATTIM. PRIOR TO THE ARRIVAL OF THE MAIN SLUG OF COOLER
AIR... WITH AMPLE SUNSHINE AND DEEPER MIXING EXPECT HIGHS TO
REBOUND INTO THE UPPER 60S/NR 70 NORTH TO SOME MID 70S FAR SOUTH/EAST.
MID AND HIGH CLOUDS WILL PASS THROUGH MID AM FOLLOWED BY SUNNY
SKIES... THEN THIS AFTERNOON ANTICIPATE SOME CUMULUS WITH BETTER
COVERAGE FAVORED NORTH NEAR WRAP-AROUND OF PASSING CYCLONE AND
OVERALL MOSTLY SUNNY WITH POCKETS OF PARTLY SUNNY NORTH. THE
BREEZY/WINDY CONDITIONS AND LOWERING RELATIVE HUMIDITY WILL LEAD
TO AN ELEVATED RISK OF FIELD FIRES... DETAILED IN THE FIRE WX
DISCUSSION BELOW.

TONIGHT... WILL SEE DECREASING CLOUDINESS WITH SUBSIDENCE BUILDING
IN THE WAKE OF PASSING CYCLONE. MODELS DEPICT LINGERING GRADIENT
(WINDS AROUND 10-20 MPH) FOR SUFFICIENT BL MIXING TO KEEP LOWS
FROM BOTTOMING OUT...WITH LOWS PRIMARILY IN THE LOWER TO MIDDLE 40S.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 332 AM CDT MON OCT 12 2015

MAIN FORECAST CONCERN IN THE EXTENDED ARE THE CHANCES FOR PRECIP
THURSDAY AND THEN THE SHOT OF COLD AIR INTO THE AREA BEHIND THIS
CLIPPER SYSTEM.  THE BEGINNING OF THE LONG TERM SEES HIGH PRESSURE
WITH DRIER AIR IN PLACE ACROSS THE REGION WITH TEMPERATE
TEMPERATURES.

TUESDAY THROUGH THURSDAY AFTERNOON...H5 NW FLOW WILL CONTINUE TO
USHER IN DRIER AIR INTO THE AREA ALONG WITH SFC HIGH PRESSURE.  THIS
WILL LEAD TO ABSOLUTELY BEAUTIFUL FALL WEATHER ACROSS THE AREA.
THURSDAY A CLIPPER TYPES SYSTEM APPROACHES THE AREA.

THURSDAY AFTERNOON THROUGH FRIDAY MORNING...THE CLIPPER MOVES
THROUGH THE AREA.  THE GFS APPEARS TO BE THE SLOWER OF ALL THE
MODELS...INCLUDING THE GEFS MEAN AND MOST OF THE MEMBERS. REGARDLESS
OF THIS...BOTH THE ECMWF AND GFS PRODUCE QPF ACROSS THE AREA.  THE
GFS IS STILL INDICATIVE OF A H7 FRONTOGENESIS BAND ACROSS THE AREA.
OF NOTE IS AN EXTREMELY DRY LAYER BELOW H7.  THIS HAS LEAD ME TO
CONTINUE A SCHC OF POPS AS MUCH OF ANY PRECIP WILL PROBABLY FALL AS
VIRGA SINCE SATURATION OF THE LAYER WILL STRUGGLE WITH A FAST MOVING
WAVE.

AFTER THIS...MUCH COOLER AIR IS FORECAST TO ADVECT INTO THE AREA AND
LEAD TO THE REAL FIRST CHANCE FOR FROST OR EVEN A FREEZE ACROSS THE
AREA.  THE GFS HAS COME IN LINE WITH THE ECMWF AND THE GEM WITH H85
TEMPS AROUND -3C FRIDAY NIGHT INTO SATURDAY AM.  FRIDAY NIGHT LOOKS
TO BE A COOL NIGHT ACROSS THE AREA.  INTO EARLY NEXT WEEK IT LOOKS
LIKE THERE IS ANOTHER WARMUP FROM THIS COMING WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1235 PM CDT MON OCT 12 2015

MID DECK CLOUD RIBBON WITH FINE-LINE LIGHT SHOWERS/SPRINKLES
MOVING AWAY FROM THE TAF SITES. IN IT/S WAKE...MAIN AVIATION
IMPACT THIS AFTERNOON WILL BE THE TURBULENT LOW TO MID LEVELS.
STRONG WEST TO NORTHWEST SFC WINDS OF 15 TO NEAR 30 KTS AND GUSTS
UP TO 37 KTS ESPECIALLY NORTH OF I80...WILL LAST THROUGH EARLY
EVENING. THEN EXPECT SOME OF THE HIGHER GUSTS TO DROP OUT BUT
SUSTAINED SFC WINDS MAINTAIN AT 10 TO 20 KTS WELL INTO THE EVENING.
WILL HAVE TO WATCH THE UPSTREAM STRATOCU DECK ROTATING EAST-
SOUTHEASTWARD OUT OF MN...EXPECT IT TO PRODUCE SCT TO BKN COVERAGE
AT DBQ AND CID BUT TO REMAIN JUST ABOVE VFR LEVELS EVEN AFTER
DARK. SOME OF THE MORE BULLISH MODELS EVEN BRING THIS DECK DOWN
TOWARD THE MLI SITE AFTER 10 PM THIS EVENING AND LINGER THROUGH
TUE MORNING BEFORE PULLING OFF TO THE EAST. LATE TONIGHT INTO
EARLY TUE MORNING...NORTHWEST WINDS AT 2K FT AGL EXPECTED TO
MAINTAIN AROUND 30-35 KTS.     ..12..

&&

.FIRE WEATHER...
ISSUED AT 252 AM CDT MON OCT 12 2015

ELEVATED FIRE DANGER EXISTS TODAY ESPECIALLY LATE THIS AM THROUGH
MID AFTERNOON MAINLY FOR AGRICULTURAL FIELDS DUE TO STRONG WINDS
AND LOW RELATIVE HUMIDITY VALUES. WHILE SUSTAINED WINDS OF 25 MPH
OR GREATER APPEAR LIKELY ESPECIALLY NORTH OF I-80 FROM LATE
MORNING THROUGH AFTERNOON...RELATIVE HUMIDITY VALUES SHOULD STAY
JUST ABOVE THE 25 PERCENT THRESHOLD NEEDED FOR A RED FLAG
WARNING. DRY AGRICULTURAL FIELDS WILL ESSENTIALLY PROVIDE NEARLY
100 PERCENT CURED FUELS...WHILE OUR SEASONAL GRASSES ARE STILL
ONLY 30 TO 50 PERCENT CURED...OR MOSTLY GREEN. THIS EFFECTIVELY
RESULTS IN GFDI REACHING INTO THE VERY HIGH RANGE OVER MOST OF THE
AREA... BUT THE MAIN CONCERN WILL BE WITH THE DRY CORN AND BEAN
FIELDS. WILL CONTINUE TO HIGHLIGHT THE FIRE DANGER IN SUITE OF
PRODUCTS.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...05
SYNOPSIS...05
SHORT TERM...05
LONG TERM...GIBBS
AVIATION...12
FIRE WEATHER...05
Hazardous weather outlook, Oct 12, 3:03 AM CST, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
403 AM CDT MON OCT 12 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
403 AM CDT MON OCT 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

STRONG WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO
40 MPH ARE EXPECTED DURING THE LATE MORNING AND AFTERNOON.
THE STRONGEST WINDS ARE LIKELY TO OCCUR NORTH OF INTERSTATE 80.

THESE STRONG WINDS COMBINED WITH LOW RELATIVE HUMIDITY VALUES
WILL LEAD TO AN ELEVATED FIRE DANGER...PARTICULARLY FOR
AGRICULTURAL FIELDS. OUTDOOR BURING SHOULD BE DISCOURAGED DUE
TO CONDITIONS CONDUCIVE FOR RAPID FIRE GROWTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Oct 12, 6:09 AM CST, 5 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
709 AM CDT MON OCT 12 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-121700-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
709 AM CDT MON OCT 12 2015

...HIGH FIRE DANGER TODAY...

WEST TO NORTHWEST WINDS WILL INCREASE TO 20 TO 30 MPH AND GUSTY
LATE THIS MORNING THROUGH THE AFTERNOON. THESE WINDS ALONG
WITH LOW AFTERNOON RELATIVE HUMIDITY VALUES WILL RESULT IN
A HEIGHTENED FIRE DANGER ACROSS THE REGION TODAY...MAINLY
FOR AGRICULTURAL FIELDS WITH DRY...UNHARVESTED CROPS. IN
THESE CONDITIONS ANY FIRE WILL BE ABLE TO GROW AND SPREAD
RAPIDLY. THEREFORE...ANY OUTDOOR BURNING SHOULD BE DISCOURAGED
AND POSTPONED TO ANOTHER DAY.
Special weather statement, Oct 12, 11:02 AM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1202 PM CDT MON OCT 12 2015

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-130000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...KEOSAUQUA....FORT MADISON...
GALENA...FREEPORT...MOUNT CARROLL...STERLING...ROCK FALLS...
MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...HENNEPIN...ALEDO...
OQUAWKA...MONMOUTH...CARTHAGE...MACOMB...MEMPHIS...KAHOKA
1202 PM CDT MON OCT 12 2015

...HIGH FIRE DANGER THIS AFTERNOON AND EARLY EVENING...

BRISK WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS...
WILL COMBINE WITH LOW RELATIVE HUMIDITY VALUES TO PRODUCE A
HEIGHTENED FIRE DANGER ACROSS THE REGION THIS AFTERNOON. THE FIRE
DANGER WILL BE FOR MAINLY AGRICULTURAL FIELDS WITH DRY...UNHARVESTED
CROPS. IN THESE WINDY DRY CONDITIONS ANY FIRE WILL BE ABLE TO
GROW AND SPREAD RAPIDLY. THEREFORE...ANY OUTDOOR BURNING SHOULD BE
DISCOURAGED AND POSTPONED TO ANOTHER DAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Henry

When
October 12, 12:00 PM CST to October 13, 7:00 PM CST
Where
Henry forecast zone
Reported by
Emergency Manager
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Field fires were reported by emergency management across Henry county, as well as other counties in northwest and west central Illinois. These fires impacted roads and extensively burned some already harvested fields.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, October 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 606554.